Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 85, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 3, 2017, 5:13 PM CDT for Houston County, Madison County, Walker County, Texas. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2017, 5:13 PM CDT (22:13 UTC)
- Expired
- May 3, 2017, 5:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Houston County, TX, Madison County, TX, Walker County, TX
The radar
The Ft Hood radar (KGRK), 148 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 5:35 PM CDT | HAIL 1.75 | 4 Ese Madisonville, TX | GOLF BALL SIZE HAIL WAS REPORTED BETWEEN MADISONVILLE AND MIDWAY. |
| May 3, 5:40 PM CDT | HAIL 0.88 | Madisonville, TX | HIGHWAY 21 AT INTERSTATE 45 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 10.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2100 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
612
WUUS54 KHGX 032213
SVRHGX
TXC225-313-471-032245-
/O.NEW.KHGX.SV.W.0085.170503T2213Z-170503T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
513 PM CDT WED MAY 3 2017
The National Weather Service in League City has issued a
* Severe Thunderstorm Warning for...
Southwestern Houston County in southeastern Texas...
Madison County in southeastern Texas...
Northwestern Walker County in southeastern Texas...
* Until 545 PM CDT.
* At 512 PM CDT, a severe thunderstorm was located 9 miles northwest
of Madisonville, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Madisonville, Lovelady, Normangee and North Zulch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3090 9551 3086 9586 3087 9586 3082 9616
3098 9622 3100 9617 3107 9605 3107 9601
3109 9598 3109 9576 3110 9577 3118 9539
TIME...MOT...LOC 2212Z 262DEG 31KT 3107 9598
HAIL...1.00IN
WIND...60MPH
$$
111 follow-up statement
714
WWUS54 KHGX 032232
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
532 PM CDT WED MAY 3 2017
TXC225-313-471-032245-
/O.CON.KHGX.SV.W.0085.000000T0000Z-170503T2245Z/
Houston TX-Madison TX-Walker TX-
532 PM CDT WED MAY 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN HOUSTON...MADISON AND NORTHWESTERN WALKER
COUNTIES...
At 532 PM CDT, a severe thunderstorm was located over Madisonville,
moving east at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Madisonville and Lovelady.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3083 9607 3096 9605 3106 9604 3107 9603
3107 9601 3109 9598 3109 9576 3110 9577
3117 9544 3117 9539 3090 9551 3086 9586
3087 9586
TIME...MOT...LOC 2232Z 268DEG 37KT 3095 9592
HAIL...1.75IN
WIND...60MPH
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:42 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 3, 3:42 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
342 PM CDT Wed May 3 2017
.DISCUSSION...
Isolated to scattered showers are streaming across Southeast
Texas this afternoon ahead of an approaching cold front and
attendant surface trough over North Central Texas. Visible
satellite imagery shows what appears to be a gravity wave located
near the Interstate 10 this afternoon, pushing south towards the
Upper Texas Coast. This feature has been the main forcing
mechanism for rain this afternoon, with subsidence behind this
feature resulting in clearing skies across parts of the Brazos
Valley and allowing afternoon temperatures to soar into the upper
80s to 90 there.
Isolated to scattered showers across the Houston metro will
continue to translate south towards the Gulf through the remainder
of the afternoon hours with their parent gravity wave, while
daytime heating across northern counties of the forecast area will
result in additional thunderstorm development as the cold front
arrives. Current timing places the cold front into the Brazos
Valley/ Piney Woods counties by 6 PM CDT, the Houston metro by 9
PM CDT, and off the coast before midnight. Thunderstorm
development along the cold front into evening and overnight hours
will be further sustained by a shortwave trough diving from
Northwest Texas into Louisiana tonight. Aircraft soundings out of
Houston and Austin still show fairly significant capping across
much of Central and Southeast Texas (which helped suppress
convection across much of the area today), but added forcing from
this shortwave trough should be enough to allow showers and
thunderstorms to persist along the front as it makes it across the
area.
The biggest question for this evening is where the greatest
severe weather potential exists as the cold front arrives. SPC
mesoanalysis shows a plume of 7-8.5 C/km mid-level lapse rates
overspreading the region and this, combined with dry air in the
mid-levels, will support a thunderstorm environment capable of
producing large hail and damaging winds. Thunderstorms in
Limestone, Anderson, and Henderson counties (to our north) have
been capable of producing half dollar to golfball size hail and
40+ MPH winds and expect those threats to continue as these
storms approach Madison and Houston counties in the next few
hours. Regional radar mosaic shows thunderstorms have been able to
develop as far southwest as Ft. Hood this afternoon as a result
of the shortwave trough, but this activity has been much weaker
than what has been observed east of the Interstate 35 corridor.
This is likely due to the aforementioned cap. While the cap will
not prevent development this evening, it should be able to limit
at least some intensity to the storms and expect the best severe
thunderstorm chances to extend east of a Bryan to Houston to
Galveston line.
With the cold front pushing quickly off the coast this evening, a
stout surface pressure gradient in its wake will promote
increasing northerly winds across the region. Expect strongest
winds (20-30 MPH) along the coast and have issued a Wind Advisory
for the overnight hours as a result. This may need to be extended
later into the morning hours with elevated winds expected to
persist along the immediate coast before relaxing during the
Thursday afternoon and evening hours as surface high pressure
builds into Texas. Aside from breezy to windy conditions on
Thursday, temperatures will be noticeably cooler than today with
highs only in the low to mid 70s.
Benign weather will prevail across the region Friday into the
weekend with dry north to northwest flow behind tonight's
shortwave transitioning to upper ridging by the end of the
weekend. This will allow for dry and sunny conditions over the
next few days, with temperatures gradually warming into the low to
mid 80s by the end of the weekend. An approaching upper low and
the return of onshore flow at the beginning of next week will
result in low rain chances returning to the forecast by the middle
of next week.
Huffman
&&
.MARINE...
South winds are expected to continue to decrease during the rest
of the afternoon and into the early evening hours ahead of a cold
front. Winds will shift to the northwest, strengthen and become
gusty after the front moves through the area tonight. Small craft
advisories are already in effect for all waters behind the front
for the strong and gusty northwest winds (15 to 25 knots in the
Bays, 25 to 35 knots in the 00-60 nm waters) and the rough seas (4
to 6 feet nearshore and 6 to 9 feet offshore, occasionally
higher). Some wind gusts could approach gale force, and if
sustained winds get a little stronger than expected, a gale
warning might be needed. North to northwest winds and seas will
come down Thursday night through Friday night as high pressure
settles over the area. A light to moderate onshore flow resumes
Saturday night as the high moves off to the east and then
gradually strengthens during the first half of next week. 42
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 53 75 51 79 52 / 20 0 0 0 0
Houston (IAH) 57 75 54 79 55 / 60 0 0 0 0
Galveston (GLS) 61 75 62 78 65 / 70 0 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from midnight tonight to 7 AM CDT Thursday for the
following zones: Brazoria...Chambers...Galveston...
Jackson...Matagorda.
GM...Small Craft Advisory from 10 PM this evening to 10 AM CDT
Thursday for the following zones: Coastal waters from
Freeport to the Matagorda Ship Channel out 20 NM...Coastal
waters from High Island to Freeport out 20 NM...Galveston
Bay...Matagorda Bay...Waters from Freeport to the Matagorda
Ship Channel from 20 to 60 NM...Waters from High Island to
Freeport from 20 to 60 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION until 10 PM CDT this evening
for the following zones: Coastal waters from Freeport to
the Matagorda Ship Channel out 20 NM...Coastal waters from
High Island to Freeport out 20 NM...Galveston Bay...
Matagorda Bay...Waters from Freeport to the Matagorda Ship
Channel from 20 to 60 NM...Waters from High Island to
Freeport from 20 to 60 NM.
&&
Discussion...14
Aviation/Marine...42Hazardous weather outlook, May 3, 3:55 PM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 355 PM CDT Wed May 3 2017 GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238- 042100- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Galveston Bay-Grimes-Harris-Houston-Jackson-Liberty- Madison-Matagorda-Matagorda Bay-Montgomery-Polk-San Jacinto- Trinity-Walker-Waller-Washington-Wharton- 355 PM CDT Wed May 3 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms will be possible along and ahead of a cold front moving south across the region tonight. Large hail, damaging winds, and a tornado or two will be possible before the cold front clears the coast before or around midnight. Best chances for severe weather will be east of a Bryan to Houston to Galveston line. Increasing northerly winds are expected behind the cold front, with strongest winds expected along the immediate coast. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Breezy to windy conditions will be possible Thursday morning behind the cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late this afternoon through tonight. GMZ350-355-370-375-042100- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 355 PM CDT Wed May 3 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible along a cold front tonight, with elevated winds and waves expected behind the cold front. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong offshore flow will continue Thursday morning behind a cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late this afternoon through tonight.
In the hours before
Special weather statement, May 3, 1:32 PM CDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
132 PM CDT WED MAY 3 2017
TXZ164-179-031915-
Polk TX-Trinity TX-
132 PM CDT WED MAY 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRINITY AND NORTHERN
POLK COUNTIES UNTIL 215 PM CDT...
At 131 PM CDT, Doppler radar was tracking a strong thunderstorm over
Groveton, or 17 miles southwest of Apple Springs, moving east at 45
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Corrigan, Groveton, Seven Oaks, Leggett and Moscow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3101 9466 3076 9460 3073 9479 3106 9526
3121 9486 3118 9485 3115 9486 3111 9475
3111 9472 3109 9466 3110 9465 3109 9464
3106 9456
TIME...MOT...LOC 1831Z 252DEG 38KT 3102 9514
11Special weather statement, May 3, 2:15 PM CDT, 2 hours 58 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 215 PM CDT WED MAY 3 2017 TXZ179-031945- Polk TX- 215 PM CDT WED MAY 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL POLK COUNTY UNTIL 245 PM CDT... At 215 PM CDT, Doppler radar was tracking a strong thunderstorm over Alabama-Coushatta Reservation, or 12 miles east of Livingston, moving east at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Alabama-Coushatta Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3064 9481 3081 9482 3093 9464 3064 9457 TIME...MOT...LOC 1915Z 250DEG 29KT 3070 9473 11
Special weather statement, May 3, 5:01 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
501 PM CDT WED MAY 3 2017
TXZ176-032230-
Madison TX-
501 PM CDT WED MAY 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOUSTON AND NORTHERN
MADISON COUNTIES UNTIL 530 PM CDT...
At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Madisonville, moving east at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Normangee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
southeastern Texas.
LAT...LON 3108 9570 3102 9568 3095 9620 3098 9621
3100 9617 3107 9605 3107 9601 3109 9598
3109 9575
TIME...MOT...LOC 2200Z 262DEG 31KT 3106 9615
11The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 4:23 AM CDT | Small Craft Advisory | HGX | 42 hr | |
| May 3, 6:00 AM CDT | Special Weather Statement | HGX | Liberty | 15 min |
| May 3, 7:36 AM CDT | Special Weather Statement | HGX | Liberty | 24 min |
| May 3, 8:20 AM CDT | Special Weather Statement | HGX | Harris | 25 min |
| May 3, 8:47 AM CDT | Special Weather Statement | HGX | Liberty | 28 min |
| May 3, 1:32 PM CDT | Special Weather Statement | HGX | Polk, Trinity | 43 min |
| May 3, 2:15 PM CDT | Special Weather Statement | HGX | Polk | 30 min |
| May 3, 3:13 PM CDT | Wind Advisory | HGX | Brazoria, Chambers, Galveston, Jackson, Matagorda | 25 hr |
| May 3, 4:19 PM CDT | Severe Thunderstorm Warning | HGX | Houston | 41 min |
| May 3, 4:55 PM CDT | Severe Thunderstorm Warning | HGX | Houston, Trinity | 50 min |
| May 3, 5:01 PM CDT | Special Weather Statement | HGX | Madison | 29 min |
| May 3, 5:42 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Grimes, Madison | 48 min |
| May 3, 5:43 PM CDT | Severe Thunderstorm Warning | HGX | Grimes, Houston, Madison, Trinity, Walker | 47 min |
| May 3, 5:47 PM CDT | Severe Thunderstorm Warning | HGX | Polk, Trinity | 43 min |
| May 3, 6:15 PM CDT | Severe Thunderstorm Warning | HGX | Grimes, San Jacinto, Walker | 30 min |
| May 3, 6:25 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Washington | 50 min |
| May 3, 6:37 PM CDT | Special Weather Statement | HGX | Montgomery, Polk, San Jacinto | 53 min |
| May 3, 6:42 PM CDT | Severe Thunderstorm Warning | HGX | Polk | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.